Alert archive / Tennessee / Flash Flood Warnings in 1996

Flash Flood Warning 19, NWS Nashville, TN

September 27, 1996Sumner County, Tennessee

NWS Nashville, TN issued this flash flood warning at Sep 27, 1996, 5:41 AM CDT for Sumner County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 27, 1996, 5:41 AM CDT (10:41 UTC)
Expired
Sep 27, 1996, 7:45 AM CDT
In force
2 hr
Issued by
NWS Nashville, TN
Area
Whole counties

County Sumner County, TN

The radar

The Nashville radar (KOHX), 26 km from the middle of the area, began a volume at 10:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 10.7 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1996-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1996-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1240 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
335 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 271046
FFWBNA
TNC165-271245-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
541 AM CDT FRI SEP 27 1996
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  745 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN MIDDLE TENNESSEE
 
   ...SUMNER COUNTY
 
AT 540 AM CDT...DOPPLER WEATHER RADAR CONTINUED TO SHOW VERY STRONG
THUNDERSTORMS MOVING NORTHEAST ACROSS SUMNER COUNTY.
 
BETWEEN 435 AND 535 AM...RADAR ESTIMATES THAT BETWEEN ONE AND TWO INCHES
OF RAIN HAD FALLEN IN SUMNER COUNTY...WITH ADDITIONAL HEAVY RAINFALL
LIKELY EARLY THIS MORNING.
 
FLOODING OF CREEKS...STREAMS AND OTHER LOW LYING AREAS CAN BE EXPECTED
AS WELL AS PONDING OF WATER ON ROADS AND HIGHWAYS.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDON\ED QUICKLY.  MOVE TO HIGHER GROUND.
STEIGERWALDT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 2:21 AM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, Sep 27, 2:21 AM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
225 AM CDT FRI SEP 27 1996

WHAT A WAY TO COMMENCE A STRING OF MIDS! PREFER NGM MDL SOLN AS IT
APPRS TO HAVE BEST HANDL ON FRNTL MOVEMENT ATTM. STG S/W COUPLED WITH
MSTR-RICH AMS WL CAUSE PDS OF RAIN AND TSTMS ACRS MID TN AND PLATEAU
NEXT 24-30 HRS. DUE TO UNIDIRECTIONAL PROFILE AND SLOW EWD MOVEMENT OF
SFC FNT...COULD EASILY GET TRAING OF TSTMS FOR SVRL HRS. THUS FEEL THAT
A FFA IS NOT OUT-OF-THE-QUESTION FOR WRN MID TN TDY AND FOR ALL OF MID
TN TNGT.

TEMPS CURRENTLY ARE CLOSE TO FWC VALUES AND APPR TO BE ON TRACK FOR TDY.
WITH CFP XPTD IN BNA VCNTY BFR 12Z SAT...BLV AVN MOS MAY HAVE THE RIGHT
IDEA WITH TEMPS IN THE 50S. TEMP ATL LIT HAS DROPPED 8-10 DEGS SINCE FROPA
AT 05Z. WL ALSO LEAN TWD COOLER AVN MOS FOR HIGH TEMPS SAT AS SKIES MAY
NOT CLR UNTIL CLOSE TO SS. NOT MUCH TIME TO VIEW OTHER PROGGS.
09

BNA 80/56/65 9+3

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 2:32 AM CDTSevere Thunderstorm WarningOHXBenton, Decatur, Humphreys, Perry28 min
Sep 27, 3:06 AM CDTSevere Thunderstorm WarningOHXHickman, Lewis, Perry39 min
Sep 27, 3:06 AM CDTSevere Thunderstorm WarningOHXDickson39 min
Sep 27, 3:33 AM CDTSevere Thunderstorm WarningOHXMontgomery, Robertson27 min
Sep 27, 3:45 AM CDTTornado WarningOHXRobertson15 min
Sep 27, 3:49 AM CDTSevere Thunderstorm WarningOHXCheatham41 min
Sep 27, 4:01 AM CDTSevere Thunderstorm WarningOHXMaury, Williamson44 min
Sep 27, 4:01 AM CDTSevere Thunderstorm WarningOHXDavidson44 min
Sep 27, 4:14 AM CDTSevere Thunderstorm WarningOHXRobertson31 min
Sep 27, 4:33 AM CDTTornado WarningOHXRobertson, Sumner27 min
Sep 27, 4:58 AM CDTSevere Thunderstorm WarningOHXDavidson32 min
Sep 27, 5:22 AM CDTSevere Thunderstorm WarningOHXSumner68 min
Sep 27, 5:54 AM CDTSevere Thunderstorm WarningOHXGiles, Lawrence36 min
Sep 27, 6:05 AM CDTFlash Flood WarningOHXDavidson, Williamson115 min
Sep 27, 6:47 AM CDTSevere Thunderstorm WarningOHXDavidson28 min
Sep 27, 4:45 PM CDTFlash Flood WarningOHXDavidson, Sumner2 hr
Sep 27, 5:15 PM CDTSevere Thunderstorm WarningOHXSumner30 min

Nearby

Flash Flood Warnings in Tennessee, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.